Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Milwaukee, WI

August 9, 2018Iowa County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 9, 2018, 3:49 PM CDT for Iowa County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 3:49 PM CDT (20:49 UTC)
Expired
Aug 9, 2018, 4:30 PM CDT
In force
41 min
Issued by
NWS Milwaukee, WI

County Iowa County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS83 KMKX 092049
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
349 PM CDT THU AUG 9 2018

WIZ056-062-063-092130-
Iowa-Sauk-Dane-
349 PM CDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA...SOUTHWESTERN
SAUK AND SOUTHWESTERN DANE COUNTIES...

At 349 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Cross Plains to Muscoda. Movement was
southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Western Madison, Fitchburg, Middleton, Verona, Oregon, Mount Horeb,
Dodgeville, Cross Plains, Mazomanie, Spring Green, Black Earth,
Barneveld, Blue Mounds, Highland, Arena, Ridgeway, Avoca, Orion, Cobb
and Mount Vernon.

LAT...LON 4320 9043 4320 9040 4321 9035 4321 9029
      4319 9028 4319 9025 4317 9020 4317 9019
      4323 9019 4319 8960 4286 8921 4298 9043
TIME...MOT...LOC 2049Z 322DEG 15KT 4310 8962 4319 9040 

$$

SPM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:11 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 9, 2:11 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
211 PM CDT Thu Aug 9 2018

.DISCUSSION...

Tonight...Forecast confidence is high.

The line of scattered showers/storms along a cold front should
exit to the south by mid evening with drier weather moving in behind
the boundary.

Friday through Tuesday...Forecast confidence is high.

We will be in solid persistence pattern into early next week.
We should stay dry with temperatures will be at or slightly above
seasonal normals with dew points in the tolerable level. Not
really low, but not too juicy.

Tuesday night and Wednesday...Forecast confidence is medium.

The blocked pattern will become a bit more progressive by the
middle of next week. A surface cold front is forecast to come
through about this time, bringing us our next best chance for some
showers and storms. The upper pattern looks very complicated with
a couple of closed lows over the U.S. One over the east coast, the
other over the central plains.

&&

.AVIATION(18Z TAFS)...

A line of showers and storms will continue to push south through
the area late this afternoon and evening. We could see some brief
MVFR conditions as the line moves through. The main threat with
these storms will be strong damaging winds. Look for the activity
to clear out by early to mid evening.

Otherwise, look for mainly VFR conditions through the TAF period.
There could be some patchy fog later tonight due to light winds
and clearing skies, especially in areas that got some rain.

&&

.MARINE...

Late afternoon/evening thunderstorms will be a threat to mariners,
mainly south of Port Washington. Things will quiet down by mid
evening with quiet conditions continuing through the weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Friday and Aviation/Marine...Davis
Friday Night through Thursday...Davis
Hazardous weather outlook, Aug 9, 2:18 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
218 PM CDT Thu Aug 9 2018

WIZ046-047-051-052-056>060-062>072-101930-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
218 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a marginal risk for severe thunderstorms in southern
Wisconsin. A few storms may become strong to severe through
early this evening south of a line from Milwaukee to Sauk City.
Isolated gusty winds and small hail are possible along with brief
heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms on Wednesday but it is too
early to discern the severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotters reports are appreciated through early this evening.

LMZ643>646-101930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
218 PM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

There is a marginal risk for severe thunderstorms, mainly south of
Milwaukee. A few storms may become strong to severe through early
this evening with isolated gusty winds and small hail possible.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms on Wednesday.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 9, 3:07 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
307 PM CDT THU AUG 9 2018

WIZ056-057-063-092100-
Columbia-Sauk-Dane-
307 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COLUMBIA...EAST
CENTRAL SAUK AND NORTH CENTRAL DANE COUNTIES...

At 307 PM CDT, a strong thunderstorm was located near Lake Wisconsin,
moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Waunakee, Baraboo, Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi,
Poynette, Dane, Arlington, Merrimac, Harmony Grove, Okee and Devils
Lake St Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4334 8984 4349 8971 4337 8931 4314 8950
TIME...MOT...LOC 2007Z 300DEG 17KT 4338 8969

SPM
Special weather statement, Aug 9, 3:25 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
325 PM CDT THU AUG 9 2018

WIZ065-066-071-092100-
Waukesha-Milwaukee-Racine-
325 PM CDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MILWAUKEE...
NORTHEASTERN RACINE AND SOUTHEASTERN WAUKESHA COUNTIES...

At 325 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Muskego to near Wind Point. Movement
was southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Racine, Oak Creek, Muskego, South Milwaukee, Cudahy, Wind Lake, Wind
Point, Big Bend, Caledonia, North Bay, Franksville and North Cape.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4277 8776 4275 8777 4275 8809 4288 8820
      4294 8785 4288 8785 4285 8783 4281 8778
      4280 8777 4277 8775
TIME...MOT...LOC 2025Z 300DEG 12KT 4284 8805 4282 8784

MARQUARDT
Special weather statement, Aug 9, 3:36 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
336 PM CDT THU AUG 9 2018

WIZ058-063>065-092115-
Dodge-Waukesha-Jefferson-Dane-
336 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DANE...NORTHEASTERN
JEFFERSON AND SOUTHWESTERN DODGE COUNTIES...

At 336 PM CDT, a strong thunderstorm was located over Waterloo,
moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Watertown, Fort Atkinson, Jefferson, Lake Mills, Marshall, Waterloo,
Oconomowoc, Johnson Creek, Lac La Belle, Ixonia, Rome, Milford,
Reeseville, Richwood, Deansville, Hubbleton, Danville, Pipersville,
Helenville and Lake Lac La Belle.

LAT...LON 4319 8912 4334 8894 4313 8851 4291 8874
TIME...MOT...LOC 2036Z 307DEG 27KT 4322 8897

SPM
Special weather statement, Aug 9, 3:39 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
339 PM CDT THU AUG 9 2018

WIZ063-064-069-092130-
Rock-Jefferson-Dane-
339 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCK...EASTERN DANE
AND WESTERN JEFFERSON COUNTIES...

At 339 PM CDT, a strong thunderstorm was located over McFarland,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Eastern Madison, Sun Prairie, Fitchburg, Stoughton, Fort Atkinson,
Jefferson, McFarland, Monona, Lake Mills, Milton, Edgerton, Marshall,
Cottage Grove, Johnson Creek, Deerfield, Cambridge, Lake Ripley, Lake
Koshkonong, Albion and Milford.

LAT...LON 4296 8940 4322 8924 4309 8875 4276 8889
TIME...MOT...LOC 2039Z 291DEG 20KT 4302 8927

SPM
Special weather statement, Aug 9, 3:45 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
345 PM CDT THU AUG 9 2018

WIZ057-063-092115-
Columbia-Dane-
345 PM CDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL COLUMBIA AND
NORTHEASTERN DANE COUNTIES...

At 345 PM CDT, a strong thunderstorm was located over Deforest, or
near Windsor, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Eastern Madison, Sun Prairie, Waunakee, Windsor, Deforest, Dane,
Arlington, Token Creek, East Bristol and Morrisonville.

LAT...LON 4320 8955 4336 8944 4325 8905 4307 8925
TIME...MOT...LOC 2045Z 297DEG 19KT 4325 8941

SPM
Special weather statement, Aug 9, 3:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
349 PM CDT THU AUG 9 2018

WIZ056-062-063-092130-
Iowa-Sauk-Dane-
349 PM CDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA...SOUTHWESTERN
SAUK AND SOUTHWESTERN DANE COUNTIES...

At 349 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Cross Plains to Muscoda. Movement was
southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Western Madison, Fitchburg, Middleton, Verona, Oregon, Mount Horeb,
Dodgeville, Cross Plains, Mazomanie, Spring Green, Black Earth,
Barneveld, Blue Mounds, Highland, Arena, Ridgeway, Avoca, Orion, Cobb
and Mount Vernon.

LAT...LON 4320 9043 4320 9040 4321 9035 4321 9029
      4319 9028 4319 9025 4317 9020 4317 9019
      4323 9019 4319 8960 4286 8921 4298 9043
TIME...MOT...LOC 2049Z 322DEG 15KT 4310 8962 4319 9040

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:21 PM CDTSpecial Weather StatementMKXColumbia, Sauk39 min
Aug 9, 2:24 PM CDTSpecial Weather StatementMKXDodge, Milwaukee, Washington36 min
Aug 9, 2:29 PM CDTSpecial Marine WarningMKX31 min
Aug 9, 2:46 PM CDTSpecial Weather StatementMKXDane29 min
Aug 9, 3:01 PM CDTSpecial Weather StatementMKXColumbia44 min
Aug 9, 3:07 PM CDTSpecial Weather StatementMKXColumbia53 min
Aug 9, 3:15 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge, Jefferson22 min
Aug 9, 3:25 PM CDTSpecial Weather StatementMKXMilwaukee, Racine35 min
Aug 9, 3:36 PM CDTSpecial Weather StatementMKXJefferson39 min
Aug 9, 3:39 PM CDTSpecial Weather StatementMKXJefferson51 min
Aug 9, 3:45 PM CDTSpecial Weather StatementMKXDane30 min
Aug 9, 4:12 PM CDTSpecial Weather StatementMKXKenosha33 min
Aug 9, 4:17 PM CDTSpecial Weather StatementMKXJefferson43 min
Aug 9, 4:32 PM CDTSpecial Weather StatementMKXIowa28 min
Aug 9, 4:56 PM CDTSpecial Weather StatementMKXWalworth34 min
Aug 9, 4:58 PM CDTSpecial Weather StatementMKXRock47 min
Aug 9, 5:08 PM CDTSevere Thunderstorm WarningMKXRock15 min
Aug 9, 5:26 PM CDTSpecial Weather StatementMKXKenosha, Racine49 min
Aug 9, 5:44 PM CDTSpecial Weather StatementMKXRock31 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.